Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Depression after treatment of Hep C

I was treated for Hep c (48 weeks) with ribavirin/peg and used zoloft for .5 of the treatment. I am virus free for almost 3 years. I was a mess 2-3 months after the treatment and was bouncing off the walls, my docror was a little worried and asked me to take Xanex. The first 6 months i used it 3 timnes a week but have been on .5mg a day every day since. I can get off when i want but feel like **** when i do. I exercise regularly and take care of myself. I never stopped working in a very stressful job (one of the owners)and never missed a day while on treatment. I used to be happy and could get through anything before the treatment but now i have many more down days than up.
Is there another way to fight the ups and downs and depression? Do i have a chemical imbalance since the treatment? Should i try Zoloft again? Is there a homeopathic way to stop feeling so lousy?
15 Responses
Avatar universal
Chemical imbalanes and depression can happen for many reasons.  Before, during and after tx.  Why not take zoloft if it worked for you back then?  There are also newer versions of anti-depressants out there that might work better for you.  Of course, there are people here who will recommend SamE (something like that) and other herbals and supplements.  Also yoga or meditation.  More holistic advice.  But personally, I go for the drugs.  I am post tx, but still with the virus.  When dosed well, they seem to work best for me.
Good luck.
Henry
Avatar universal

i SUFFERED A MAJOR DEPRESSION  one year after treatment with combo/  interferon- Ribaviran. I had never suffered with any type of major depression before this depression hit me.   My HMO med doc put me on zoloft which made me worse , then switched me to Paxel which didnt help i tried several others before becoming suicidal  , i was admitted to a psyc ward after i  became manic.
Finally  i came out of it and have been ok now for 4 years with no depression. I was a non responder and  a 1a.  My recent Biopsy tells me im at stage 3 and im thinking of tx again but im much more afraid of the depression then the sides.  My gastro says people who have had a depression episode on tx have a greater chance of another major depression.  I hate to wait around for another less toxic drug like  vertex`s vx950 or one of intermunes new drugs  while my liver rots away. I like this forum many wellspoken knowledgeable posters here,
MIKE C
Avatar universal
Seeing your HMO doc might have been the beginning of your problem.  Would you go to him if you had heart problems?  No, he would have referred you to a cardiologist.  Your HMO doc was careless, he should have sent you to a psychiatrist for meds, a specialist in mental problem.  I mean, if you had cancer, would he prescribe your chemotherapy?  Most general practitioners know little about mental illnesses and they too readily respond with the latest anti-depressant.  Instead, he should have referred you to a good shrink.  I'm sorry that you had such a bad experience, it must have been terrible.  I'm glad to hear you are better now.  If you do go back on tx you should seek out psychiatrist who has had experience in dealing with people on tx, somebody who can consistantly monitor your mind and change your meds when needed.  Good luck.
Henry
Avatar universal
It may not be possible to know with certainty what the source of your depression might be. If you consume large amounts of caffeine, you may wish to get off of it for several weeks and see if it makes a difference for you.

I agree that a psychiatrist is the best doctor to monitor anti-depression medicines, that is the bulk of their business and what they are most expert at.

Forget homeopathic anything. By definition, there is no active ingredient of any kind in a homeopathic concoction unless it was accidentally contaminated, therefore absolutely useless as a medicine.

It might take a shrink to sort out anxiety/depression issues to help you, but that is what they are they are there for. Sometimes it is easy, sometimes it takes many, many moons to stabilize. BTDT, so hang in there!  -Michael
Avatar universal
I cl'd just over 3 yrs ago.  I 1st posted here about post-tx depression and 'fatboy' amswered!  ha ha I guess my memory is improving.

Actually, I feel better all the time.  Life has not been kind b/I've been better able to handle what it throws @ me now.  I'm a little less edgy or anxious, a little less angry.  I'm enjoying life more and am a little more joyful.

Only from a vantage of a few yrs, can I begin to see how very sick I was, how I was gradually slippin' to death and almost didn't make it back.

I took myself off all my supplements for a few months to see what I really needed and didn't.  Contray to Mr T, I did find that certain ones helped my skin and joints and if I'm feelin' n lookin' good, my mood sure elevtes.

I still drink gallons of green tea-just not daily.  Caffine is not your friend.  ditto dairy and transfats and sugars.  They offer a false high that leads to that dragged out feelin'.

Maybe your body is tellin' you to slow down, get your 8-10hrs of sleep a night.  w/o drugs.

After 3 yrs, I don't blame hep c for everything.  life still happens-sick or not.
Avatar universal
You have the inner resources to deal with the depression becase you can see it as ups and downs.  Real depression consumes you because it's internally consistant.  That is, all the parts fit together and make sense to you.  You can't see out of it.  You can't believe that you once enjoyed life and wanted to live.  If you know that your state of mind is temporary you can step back from it and see it as an abnormal, drug induced condition.  Your intellect doesn't believe what you're feeling and waits for it to end.

I'm 2 years post tx and I have a couple of truly dismal days a month.  I think its a hangover from the inf.  I just laugh at it because I know that tomorrow I'll want to keep on living.

I stopped the AD 6 months ago and didn't notice much of a change.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.